Alert archive / Hawaii / High Surf Advisories in 2012

High Surf Advisory 9, NWS Honolulu, HI

January 29, 2012Honolulu County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Jan 29, 2012, 3:31 PM HST for Honolulu County, Hawaii. It took effect at Jan 30, 2012, 6:00 AM HST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2012, 3:31 PM HST (01:31 UTC)
In effect from
Jan 30, 2012, 6:00 AM HST
Expired
Jan 30, 2012, 8:54 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 88 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

538 
WHHW40 PHFO 300131
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
331 PM HST SUN JAN 29 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU...

.A VERY LARGE NORTHWEST SWELL WILL BUILD SUNDAY NIGHT...PEAK
MONDAY NIGHT...AND GRADUALLY SUBSIDE.

HIZ001>003-007-008-012-013-017-019-020-301430-
/O.NEW.PHFO.SU.W.0003.120130T1600Z-120201T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
331 PM HST SUN JAN 29 2012

...HIGH SURF WARNING IN EFFECT FROM 6 AM MONDAY TO 6 PM HST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 AM MONDAY TO 6 PM HST
TUESDAY. 

* SURF...BREAKING WAVES WILL RISE RAPIDLY TO 20 TO 25 FT.

* TIMING...SURF WILL BUILD LATE SUNDAY NIGHT...PEAK MONDAY
  NIGHT...THEN GRADUALLY SUBSIDE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WILL BE A DANGEROUS SWELL. STAY WELL AWAY FROM THE SHORELINE
IN THE AFFECTED AREAS.

&&

$$

HIZ006-301430-
/O.NEW.PHFO.SU.Y.0009.120130T1600Z-120201T0400Z/
WAIANAE COAST-
331 PM HST SUN JAN 29 2012

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM MONDAY TO 6 PM HST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM MONDAY TO 6 PM HST
TUESDAY. 

* SURF...BREAKING WAVES WILL RISE RAPIDLY TO 10 TO 15 FT.

* TIMING...SURF WILL BUILD LATE SUNDAY NIGHT...PEAK MONDAY
  NIGHT...THEN GRADUALLY SUBSIDE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY WELL AWAY FROM THE SHORELINE IN THE AFFECTED AREA.

&&

$$
DONALDSON
2 follow-up statements
752 
WHHW40 PHFO 301317
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 AM HST MON JAN 30 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
AND KAUAI AND NORTH FACING SHORES OF OAHU...MOLOKAI AND MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF OAHU...

.A VERY LARGE NORTHWEST SWELL BUILDING TODAY WILL PEAK 
TONIGHT...THEN GRADUALLY SUBSIDE.

HIZ001>003-007-008-012-013-017-019-020-310230-
/O.CON.PHFO.SU.W.0003.120130T1600Z-120201T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
317 AM HST MON JAN 30 2012

...HIGH SURF WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM HST TUESDAY...

A HIGH SURF WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM HST TUESDAY. 

* SURF...BREAKING WAVES WILL RISE RAPIDLY TO 20 TO 25 FT.

* TIMING...SURF WILL BUILD TODAY AND PEAK TONIGHT...THEN GRADUALLY
  SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WILL BE A DANGEROUS SWELL. STAY WELL AWAY FROM THE SHORELINE
IN THE AFFECTED AREAS.

&&

$$

HIZ006-310230-
/O.CON.PHFO.SU.Y.0009.120130T1600Z-120201T0400Z/
WAIANAE COAST-
317 AM HST MON JAN 30 2012

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM HST TUESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM HST TUESDAY. 

* SURF...BREAKING WAVES WILL RISE RAPIDLY TO 10 TO 15 FT.

* TIMING...SURF WILL BUILD TODAY AND PEAK TONIGHT...THEN
  GRADUALLY SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY WELL AWAY FROM THE SHORELINE IN THE AFFECTED AREA.

&&

$$
408 
WHHW40 PHFO 301854
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
854 AM HST MON JAN 30 2012

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI
AND OAHU AND THE NORTH FACING SHORES OF MOLOKAI AND MAUI...

.A VERY LARGE NORTHWEST SWELL BUILDING TODAY WILL PEAK TONIGHT...
THEN GRADUALLY SUBSIDE.

HIZ006-310800-
/O.UPG.PHFO.SU.Y.0009.000000T0000Z-120201T0400Z/
/O.EXA.PHFO.SU.W.0003.000000T0000Z-120201T0400Z/
WAIANAE COAST-
854 AM HST MON JAN 30 2012

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST TUESDAY. THE HIGH
SURF ADVISORY IS NO LONGER IN EFFECT. 

* SURF...BREAKING WAVES WILL RISE RAPIDLY TO 15 TO 20 FT.

* TIMING...SURF WILL BUILD TODAY AND PEAK TONIGHT...THEN GRADUALLY
  SUBSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF WARNING INDICATES THAT DANGEROUS...BATTERING WAVES
WILL POUND THE SHORELINE. THIS WILL RESULT IN VERY DANGEROUS
SWIMMING CONDITIONS...AND DEADLY RIP CURRENTS.

&&

$$

HIZ001>003-007-008-012-013-017-019-020-310800-
/O.CON.PHFO.SU.W.0003.000000T0000Z-120201T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU NORTH SHORE-OAHU KOOLAU-
MOLOKAI WINDWARD-MOLOKAI LEEWARD-MAUI WINDWARD WEST-
MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
854 AM HST MON JAN 30 2012

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST TUESDAY. 

* SURF...BREAKING WAVES WILL RISE RAPIDLY TO 25 TO 35 FT.

* TIMING...SURF WILL BUILD TODAY AND PEAK TONIGHT...THEN 
  GRADUALLY SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS WILL BE A DANGEROUS SWELL. STAY WELL AWAY FROM THE SHORELINE
IN THE AFFECTED AREAS.

&&

$$
BRENCHLEY

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Jan 29, 10:00 AM HST, 5 hours 31 minutes earlier.

Area forecast discussion, Jan 29, 10:00 AM HST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN JAN 29 2012

.SYNOPSIS...
THE CURRENT NORTHWEST SWELL IS SUBSIDING...BUT ANOTHER VERY LARGE
SWELL WILL ARRIVE TONIGHT AND BUILD RAPIDLY ON MONDAY. A STRONG
SURFACE HIGH FAR NORTHEAST OF THE ISLANDS WILL PRODUCE BREEZY TRADE
WINDS FOR THE NEXT COUPLE OF DAYS. A RIDGE ALOFT WILL KEEP THE
WEATHER MOSTLY DRY. THE TRADES WILL WEAKEN TUESDAY AS A FRONT
APPROACHES FROM THE NORTHWEST. THE FRONT MAY BRING WETTER WEATHER
THURSDAY NIGHT AND FRIDAY. THE FRONT WILL DISSIPATE ON SATURDAY AND
A SURFACE RIDGE WILL MOVE OVER THE ISLANDS BRINGING LIGHT WINDS AND
DRY WEATHER.

&&

.DISCUSSION...
ANOTHER VERY LARGE SWELL WILL ARRIVE TONIGHT AND WILL LIKELY PRODUCE
WARNING LEVEL SURF BY MONDAY AFTERNOON. WE EXPECT TO ISSUE A HIGH
SURF WARNING THIS EVENING FOR THE NEW SWELL.

A FAIRLY STRONG 1028 MB SURFACE HIGH FAR NORTHEAST OF THE ISLANDS
WILL PRODUCE BREEZY TRADE WINDS THROUGH MONDAY. A RIDGE ALOFT WILL
MAKE THE ATMOSPHERE VERY STABLE...SO RAINFALL WILL REMAIN LIGHT FOR
THE NEXT FEW DAYS.

A FRONT WILL MOVE TOWARD THE ISLANDS FROM THE NORTHWEST ON TUESDAY.
AS THE FRONT APPROACHES...THE SURFACE RIDGE WILL MOVE SOUTH AND
WEAKEN AND OUR TRADE WINDS WILL SUBSIDE. THE FRONT WILL WEAKEN TO A
SHEAR LINE AND MOVE NEAR THE ISLANDS AROUND THURSDAY OR FRIDAY. THE
MODELS DO NOT AGREE ON WHETHER THE FRONT WILL ACTUALLY REACH THE
ISLANDS BUT WETTER WEATHER IS LIKELY THURSDAY NIGHT THROUGH FRIDAY
NIGHT.

ON SATURDAY...REMNANTS OF THE FRONT WILL DISSIPATE AND THE WEATHER
WILL TURN RATHER DRY AGAIN. THE SURFACE RIDGE WILL MOVE SOUTH CLOSER
TO THE ISLANDS AND OUR WINDS WILL WEAKEN. THE TRADE WINDS COULD DIE
OVER THE WEEKEND BUT THE MODELS ARE NOT IN GOOD AGREEMENT YET ON THE
WINDS.

&&

.FIRE WX...
IT WILL REMAIN QUITE DRY FOR THE NEXT FEW DAYS AND THE WINDS WILL
BE RATHER STRONG TODAY. RED FLAG CONDITIONS WOULD HAVE BEEN REACHED
YESTERDAY EXCEPT THAT THE KBDI WAS SLIGHTLY LOW. THE KBDI IS NOW
601..SO CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY THIS AFTERNOON
AND A RED FLAG WARNING REMAINS UP.

&&

.MARINE...
THE NORTHWEST SWELL HAS SUBSIDED...BUT RATHER STRONG TRADE WINDS
WILL CONTINUE TO PRODUCE HAZARDOUS CONDITIONS IN THE WINDY AREAS
AROUND MAUI AND THE BIG ISLAND SO A SMALL CRAFT ADVISORY...
SCA...WILL REMAIN UP FOR THOSE AREAS. THE TRADE WINDS WILL GRADUALLY
SUBSIDE OVER THE NEXT FEW DAYS...BUT A NEW NORTHWEST SWELL WILL
LIKELY REQUIRE THE SCA TO BE EXPANDED TONIGHT.

&&

.AVIATION...
AN AIRMET IS UP FOR LOW LEVEL TURBULENCE OVER AND DOWNWIND OF THE
ISLANDS AND IS EXPECTED TO STAY UP FOR AT LEAST 24 HOURS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING TILL 6 PM HST THIS EVENING FOR KAUAI LEEWARD-OAHU
SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OLOMANA-CENTRAL
OAHU-WAIANAE MOUNTAINS-MOLOKAI LEEWARD-MAUI LEEWARD WEST-MAUI
CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND.

WIND ADVISORY UNTIL NOON MONDAY FOR THE SUMMITS OF HALEAKALA ON
MAUI AND MAUNA LOA AND MAUNA KEA ON THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 600 PM MONDAY FOR THE WINDY AREAS AROUND
MAUI AND THE BIG ISLAND.

&&
DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:31 PM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao48 hr

Nearby

High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.